Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Wichita, KS

September 1, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 1, 2010, 8:02 PM CDT for Barton County, Russell County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2010, 8:02 PM CDT (01:02 UTC)
Expired
Sep 1, 2010, 11:24 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 9:49 PM CDTFLASH FLOOD4 Sw Susank, KSTHERE IS WATER RUNNING OVER HIGHWAY 281 ACCORDING TO LAW ENFORCEMENT.
Sep 1, 10:35 PM CDTHEAVY RAIN 3.4Nnw Susank, KSTRAINED SPOTTER MEASURES 3.4 INCHES OF RAIN FROM EVENING THUNDERSTORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WGUS53 KICT 020102
FFWICT
KSC009-167-020500-
/O.NEW.KICT.FF.W.0016.100902T0102Z-100902T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT WED SEP 1 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL MIDNIGHT CDT.

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER THE     
  WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN 
  ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2       
  INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  GALATIA...MILBERGER...SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903

$$

JAKUB
2 follow-up statements
749 
WGUS73 KICT 020133
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT WED SEP 1 2010

KSC009-167-020500-
/O.CON.KICT.FF.W.0016.000000T0000Z-100902T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL KS-BARTON KS-
833 PM CDT WED SEP 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHERN BARTON AND SOUTHERN RUSSELL COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PEOPLE AROUND LANDON CREEK...SELLEN CREEK...AND GOOSE CREEK SHOULD 
SEEK HIGHER GROUND IMMEDIATELY AS FLASH FLOODING IS OCCURRING OR 
VERY LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903

$$

JAKUB
008 
WGUS73 KICT 020424
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT WED SEP 1 2010

KSC009-167-020433-
/O.CAN.KICT.FF.W.0016.000000T0000Z-100902T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL KS-BARTON KS-
1124 PM CDT WED SEP 1 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN BARTON AND
SOUTHERN RUSSELL COUNTIES...

EXCESS RUNOFF FROM THE EARLIER HEAVY RAINFALL HAS ENDED OVER THE 
WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR 
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:26 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 1, 6:26 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED SEP 1 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONE LARGE AREA OF CONVECTION HAS EXITED SERN KS AND COOLER MORE
STABLE OUTFLOW SHOULD KEEP THAT AREA FREE OF PRECIPITATION THIS
EVENING. OTHER WIDELY SCATTERED T-STORMS SHOULD DEVELOP ACROSS
CENTRAL/S-CNTRL KS THIS EVENING IN WAA/ISENTROPIC LIFT ASSOCIATED
WITH A DEVELOPING 35KT SWRLY LOW-LEVEL JET. THE LOW-LEVEL JET IS
PROGGED TO VEER LATE TONIGHT...WITH ANY REMNANT TS ACTIVITY
SHIFTING INTO THE FLINT HILLS/SERN KS. SCT-BKN IFR CLOUDS COULD
DEVELOP NEAR I-70 EARLY THURS AM GIVEN HIGH BOUNDARY LAYER
MOISTURE/LIGHT SERLY WIND. STRONG COLD FRONT WILL ENTER CENTRAL KS
LATE THURS AM...THEN SWEEPING THRU S-CNTRL/SERN KS THURS PM.
DEVELOPING STRONG INSTABILITY SOUTH OF THE FRONT AND SOME UPPER
SUPPORT SHOULD LEAD TO AT LEAST SCT TS IN THE PM HOURS IN
S-CNTRL/SERN KS.

JMC

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED SEP 1 2010/

DISCUSSION...

THROUGH TONIGHT:

MAIN FORECAST CHALLENGE IS CONVECTION. CONFIDENCE IS MODERATE.

AS OF 19Z...CONVECTION FROM THIS MORNING MOVED OFF TO THE EAST
FOR THE MOST PART. HOWEVER...STORMS REMAIN OVER SOUTHEAST KANSAS
WHERE 1 TO 2 INCHES OF RAIN HAS FALLEN. THE CONVECTION FROM THIS
MORNING HAS CAUSED A RATHER STRONG COLD POOL WITH TEMPERATURES IN
THE MID 70S. THE OUTFLOW ASSOCIATED WITH THIS HAS REACHED THE
WESTERN PART OF THE FORECAST AREA.

CONVERGENCE ALONG THIS BOUNDARY IS MODEST AT BEST. STORMS CONTINUE
TO DEVELOP ALONG THIS BOUNDARY...BUT THEY ARE WEAK...SHORT
LIVED...AND POSE LITTLE THREAT AT THIS TIME TO BECOME SEVERE.

THIS BOUNDARY IS MOVING INTO AN AREA OF FAVORABLE MLCAPES /2500
J/KG/ AND EFFECT SHEAR /35KTS/ FOR ORGANIZED THUNDERSTORM
DEVELOPMENT. THAT SAID...NEED TO GET ENOUGH CONVERGENCE AND AT
THIS TIME...THAT IS THE LIMITING FACTOR.

SHOULD STORMS DEVELOP...THE MAIN SEVERE WEATHER THREAT WOULD BE
WIND DAMAGE...A SMALL CHANCE OF LARGE HAIL. THE WAY THINGS MAY
PLAY OUT IS THAT CONVECTION GET MORE WIDESPREAD ONCE THE LOW LEVEL
JET/MOISTURE TRANSPORT INCREASES THIS EVENING. IF THIS OCCURS...WE
COULD BE LOOKING AT A FLOODING SITUATION OVER SOUTHEAST
KANSAS...SO ISSUED A FLOOD WATCH FOR TONIGHT.

THURSDAY:

MAIN FORECAST CHALLENGE IS CONVECTION. ONCE THE STORMS FROM
TONIGHT DEVELOP AND MOVE EAST OUT OF THE AREA...A COLD FRONT WILL
MOVE THROUGH THE REGION DURING THURSDAY AFTERNOON. THIS IS GOOD
TIMING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE SHOULD
BE FAST MOVERS AND COULD BE SEVERE...ESPECIALLY WITH THE AMOUNT OF
CONVERGENCE/FORCING ALONG THE FRONT AND FAVORABLE SHEAR BUOYANCY
COMBINATIONS. HIGH CONFIDENCE IN PRECIPITATION...ESPECIALLY GIVEN
THE CERTAINTY OF THIS REPRESENTED BY THE SREF. CONFIDENCE IN
SEVERE IS RATHER MODERATE.

FRIDAY THROUGH TUESDAY:

MAIN FORECAST CHALLENGE IS TEMPERATURES. CONFIDENCE IS HIGH.

FSU CONFIDENCE CHARTS SHOWING HIGH CONFIDENCE FORECAST WITH LOW
VARIABILITY IN THE ENSEMBLES. HIGH PRESSURE SHOULD MOVE INTO THE
AREA BY LATE WEEK AND GRADUALLY MOVE EAST OVER THE WEEKEND. BY
EARLY NEXT WEEK...WINDS WILL BECOME MORE SOUTHERLY WITH
TEMPERATURES WARMING BACK UP. HIGHS LATE WEEK SHOULD BE IN THE 80S
AND RETURNS TO THE 90S EARLY NEXT WEEK.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  88  57  81 /  50  40  10   0
HUTCHINSON      69  86  55  81 /  50  30   0   0
NEWTON          72  85  55  80 /  50  40   0   0
ELDORADO        71  87  55  80 /  60  50  10   0
WINFIELD-KWLD   73  92  58  81 /  70  60  20   0
RUSSELL         67  82  49  81 /  40  20   0   0
GREAT BEND      66  81  50  81 /  40  20   0   0
SALINA          70  82  54  80 /  50  30   0   0
MCPHERSON       70  84  54  80 /  50  30   0   0
COFFEYVILLE     73  92  59  82 / 100  80  40   0
CHANUTE         71  90  56  82 /  80  80  20   0
IOLA            71  89  56  82 /  70  80  20   0
PARSONS-KPPF    72  91  58  82 / 100  80  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ071-072-095-096-099-
100.

&&
Hazardous weather outlook, Sep 1, 7:53 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT WED SEP 1 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
753 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ACROSS THE AREA.
A SEVERE STORM OR TWO WILL BE POSSIBLE MAINLY THIS EVENING IN
CENTRAL AND SOUTH CENTRAL KANSAS...NORTHWEST OF A LINE FROM
ANTHONY TO MCPHERSON. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST KANSAS TONIGHT. SEE
LATEST STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MOVING ACROSS THE AREA WILL BRING ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY
EVENING. DAMAGING 60 TO 70 MPH WINDS WILL BE THE PRIMARY THREAT.

HEAT INDICES WILL BE NEAR 100 NEAR THE OKLAHOMA BORDER IN SOUTHEAST
KANSAS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING...NORTHWEST OF A
LINE FROM ANTHONY TO MCPHERSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Sep 1, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             5 NE GALATIA            38.69N 98.89W
09/01/2010  E0.75 INCH       RUSSELL            KS   AMATEUR RADIO

            AMATEUR RADIO ESTIMATES PENNY SIZED HAIL.

&&

VJP
Local storm report, Sep 1, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             6 N SUSANK              38.73N 98.77W
09/01/2010  E1.25 INCH       RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 1 INCH TO 1.25 INCH HAIL.

&&

VJP
Local storm report, Sep 1, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 SE MILBERGER          38.70N 98.89W
09/01/2010  E2.00 INCH       RUSSELL            KS   TRAINED SPOTTER

            GOLFBALL TO HEN EGG SIZE HAIL STONES WERE OBSERVED BY A
            TRAINED WEATHER SPOTTER.

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:24 PM CDTSevere Thunderstorm WarningICTBarton, Russell66 min
Sep 1, 8:22 PM CDTSevere Thunderstorm WarningICTBarton53 min
Sep 1, 9:16 PM CDTSevere Thunderstorm WarningICTBarton59 min
Sep 1, 9:51 PM CDTAreal Flood WarningICTBarton9 hr
Sep 1, 10:10 PM CDTSevere Thunderstorm WarningICTBarton32 min
Sep 2, 10:11 AM CDTSevere Thunderstorm WarningICTBarton, Russell50 min
Sep 2, 3:34 PM CDTSevere Thunderstorm WarningICTButler41 min
Sep 2, 4:00 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
Sep 2, 4:55 PM CDTSevere Thunderstorm WarningICTWilson21 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.